Announcement

Collapse
No announcement yet.

NPJ Vaccines . Recovery from antibody-mediated biliary ductopenia and multiorgan inflammation after COVID-19 vaccination

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • NPJ Vaccines . Recovery from antibody-mediated biliary ductopenia and multiorgan inflammation after COVID-19 vaccination

    NPJ Vaccines


    . 2024 Apr 8;9(1):75.
    doi: 10.1038/s41541-024-00861-9. Recovery from antibody-mediated biliary ductopenia and multiorgan inflammation after COVID-19 vaccination

    Alan Chang 1 2 , Yung-Ming Jeng 3 , Cheng-Maw Ho 4 5 , Po-Huang Lee 2 6



    AffiliationsAbstract

    The coronavirus disease 2019 (COVID-19) pandemic has caused significant morbidity and mortality. Spike messenger RNA (mRNA)-based vaccines against severe acute respiratory syndrome coronavirus 2 may contribute to immune-mediated injuries. Here we present a case of a previously healthy 47-year-old man, who developed progressive jaundice 2 weeks after receiving his 3rd COVID-19 vaccination (1st mRNA-based vaccine). Apart from elevated serum total bilirubin levels (peaked at >70 mg/dL), deteriorating renal (blood urea nitrogen: peak, 108.5 mg/dL; creatinine: peak, 6 mg/dL) and exocrine pancreas (amylase: peak, 1717 U/L; lipase: peak, 5784 U/L) profiles were also seen. Vanishing bile duct syndrome characterized by ductopenia and cholangiocyte vacuolation, positive C4d deposition, and high titer of anti-angiotensin II type 1 receptor antibody consistently explain the overall antibody-mediated pathogenesis resembling antibody-mediated "rejection" in the solid organ transplant setting. Corticosteroids and plasmapheresis were administered, leading to gradual resolution of the symptoms, and the jaundice completely resolved 2 months later. In conclusion, we reported a case of antibody-mediated multiorgan injury after an mRNA COVID-19 vaccine, characterized by severe cholangiopathy. The patient recovered with corticosteroids and plasmapheresis, and long-term follow-up is necessary.


    ‚Äč
Working...
X